Texas, 2023

Hail in Texas, May 9, 2023

May 9, 2023 · NWS CRP · 2 events in 1 county or zone

Scattered thunderstorms occurred over south-central Texas into the Brush Country during the afternoon and evening of the 9th. A severe thunderstorm formed south of Choke Canyon Reservoir and moved to the southwest of George West.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Scattered thunderstorms occurred over south-central Texas into the Brush Country during the afternoon and evening of the 9th. A severe thunderstorm formed south of Choke Canyon Reservoir and moved to the southwest of George West. Quarter sized hail was reported southwest of George West.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 9, 5:29 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, May 9, 5:29 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
629 PM CDT Tue May 9 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 253 PM CDT Tue May 9 2023

A lot going on today with a big focus being an outflow boundary
from the convection early this morning. This has been the initial
focus for convection early this afternoon aided by abundant
moisture convergence in the Coastal Bend. These showers and storms
have and will continue to produce very high rainfall rates as
high as 2-4" per hour. Much of the area can still handle a few
inches of rain, but those rates can quickly lead to flash flooding
concerns.

How the rest of the evening and night unfold is not clear with
model guidance being rather unhelpful so far. With the abundant
moisture convergence and stalled boundary along with upper level
diffluence and a mid level low just to our north, we will likely
see an increase in coverage of the already expanding area of
showers and storms this afternoon. There is also the potential for
convection to develop and move out of Mexico once again. Some
guidance does indicate an MCS potentially skirting across our
northern area into the Victoria Crossroads overnight. That said,
confidence in exactly how this is going to play out isn't great.
The Victoria Crossroads area as also been upgraded to a moderate
risk of excessive rainfall.

An isolated strong to severe thunderstorm can't be ruled out
tonight either with large hail and damaging winds being the
primary threat, though the tornado potential also exists.

Wednesday and Wednesday night are looking less active...though
will not drop PoPs entirely. The mid-level low will be moving out,
but do note a weak shortwave traversing the area, indicated
especially around 700mb. Compared to today, expect quieter
conditions Wednesday and Wednesday night.

High temperatures west will be around 90 again tomorrow with
lower to mid 80s east. Overnight lows will be mainly in the 70s,
but rain cooled air/outflow could drop temps/dewpoints lower.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 253 PM CDT Tue May 9 2023

Thursday looks like the one mainly dry day this week as briefly
drier mid level air sinks into the region. PWAT values decrease to
between 1 and 1.5" for the day as ridging temporarily builds. This
will likely last into early Friday morning before moisture quickly
pushes back in.

As we head through the day Friday moisture quickly increases with
PWAT values possibly in excess of 2" by Saturday morning and a deepening
mid-level trough/low will be approaching the area. With sufficient
instability, and a potential boundary in the area expect plentiful
rain this weekend. With possibly multiple MCSs moving through
beginning Friday night. Still indications of several inches of
rain. Current forecast indicates a 7 day storm total of 4 to 6"
over most of the area with some higher amounts into northwest
portions of the area. Much of this in the Friday through Sunday
period and even into Monday. Depending on how things evolve, a
flash flood watch would potentially be needed.

&&

.AVIATION...
(00Z TAFS)
Issued at 629 PM CDT Tue May 9 2023

Outflow boundary was located from NAS Corpus Christi to Benavides
to Faith Ranch. Scattered convection is limited to north of the
boundary at this time as convective inhibition has kept any storms
from forming south of the boundary. Will keep mention of TSRA in
VCT until 04Z with showers possible at ALI/CRP early this evening.
Will again lean toward HREF depiction of convection forming later
tonight over the northern Coastal Bend into the Victoria
Crossroads on the southern periphery of the mid level low drifting
north through south-central Texas. This activity should affect the
VCT area through the morning hours Wednesday. Expect MVFR ceilings
in the post frontal regime will lower to IFR by 08Z, with MVFR
ceilings advecting westward into the Brush Country before daybreak
Wednesday. Ceilings will lift to VFR by mid morning west and early
afternoon over the Coastal Bend. MVFR ceilings will linger through
the afternoon over the Victoria Crossroads with showers possibly
persisting as well.

&&

.MARINE...
Issued at 253 PM CDT Tue May 9 2023

Moderate onshore flow is expected to continue much of this week.
Isolated to scattered showers and thunderstorms are expected
through Wednesday. Drier conditions are expected Thursday before
rain chances return late Friday through the weekend. Any
thunderstorms that develops will have the potential to produce
gusty winds and frequent lightning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    73  85  75  86 /  50  40   0  10
Victoria          69  82  73  85 /  50  60  10  20
Laredo            74  94  75  95 /  20  30   0  10
Alice             70  90  73  91 /  40  40   0  10
Rockport          73  84  76  85 /  50  40   0  10
Cotulla           73  94  74  96 /  30  40   0  20
Kingsville        72  88  74  89 /  30  40   0  10
Navy Corpus       75  84  76  84 /  40  40   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...PH
LONG TERM....PH
AVIATION...TMT/89
Hazardous weather outlook, May 9, 3:45 AM CST, 15 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
445 AM CDT Tue May 9 2023

TXZ229>234-239>247-342>347-442-443-447-100945-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
445 AM CDT Tue May 9 2023

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected today and tonight. There is a
Marginal Risk of Severe Weather today.

There is a Marginal to Slight Risk of Excessive Rainfall today and
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are expected Wednesday, with coverage
increasing to numerous to widespread through the weekend.

Marginal Risk of excessive rainfall Wednesday morning through
Thursday morning

Slight to Marginal Risk of excessive rainfall Friday morning through
Saturday morning.

Heat index values between 100-105 degrees Thursday afternoon across
the Brush Country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-100945-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
445 AM CDT Tue May 9 2023

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms possible Wednesday and Thursday afternoon
with coverage increasing to numerous Friday night through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 9, 2:44 PM CST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
344 PM CDT Tue May 9 2023

TXZ240-092115-
Duval TX-
344 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of central Duval County
through 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rosita, or 10 miles northwest of Benavides, moving east at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Rosita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2766 9871 2777 9872 2793 9829 2758 9824
TIME...MOT...LOC 2044Z 270DEG 17KT 2772 9851

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

ADAMS
Special weather statement, May 9, 4:25 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
525 PM CDT Tue May 9 2023

TXZ232-233-246-092315-
Bee TX-Inland Refugio TX-Goliad TX-
525 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of southeastern Goliad,
northwestern Refugio and eastern Bee Counties through 615 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blanconia, or near Refugio, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph, pea size hail and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Refugio and Blanconia.

This includes the following highways...
 US Highway 183 between mile markers 652 and 668.
 US Highway 77 between mile markers 604 and 626.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2825 9732 2837 9748 2864 9729 2847 9705
TIME...MOT...LOC 2224Z 218DEG 12KT 2837 9735

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JM
Special weather statement, May 9, 4:48 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
548 PM CDT Tue May 9 2023

TXZ233-234-246-247-092330-
Inland Calhoun TX-Victoria TX-Inland Refugio TX-Goliad TX-
548 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of southwestern
Victoria, east central Goliad and north central Refugio Counties
through 630 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm
south of Coleto Creek Park, or 9 miles northwest of McFaddin, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Victoria, Guadalupe, Victoria Riverside Park, Victoria Colony Creek
Country Club, Coleto Creek Park, Victoria College, Dacosta, Saxet
Lakes, Oak Village, Bloomington and Downtown Victoria.

This includes the following highways...
 US Highway 59 between mile markers 634 and 652.
 US Highway 77 between mile markers 584 and 596.
 US Highway 87 between mile markers 810 and 824.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2851 9715 2866 9726 2888 9696 2864 9680
TIME...MOT...LOC 2247Z 238DEG 20KT 2863 9714

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JM
Special weather statement, May 9, 6:03 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
703 PM CDT Tue May 9 2023

TXZ231-232-100030-
Live Oak TX-Bee TX-
703 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of northern Live Oak
and northwestern Bee Counties through 730 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm near
Three Rivers, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Three Rivers, Oakville, Pawnee, Ray Point and Karon.

This includes the following highways...
 Interstate 37 between mile markers 65 and 78.
 US Highway 281 between mile markers 618 and 624.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2840 9827 2857 9830 2870 9793 2848 9790
TIME...MOT...LOC 0002Z 254DEG 26KT 2851 9819

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TMT
Special weather statement, May 9, 6:07 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
707 PM CDT Tue May 9 2023

TXZ230-231-100030-
Live Oak TX-McMullen TX-
707 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of east central
McMullen and west central Live Oak Counties through 730 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Simmons, or 11 miles southeast of Tilden, moving
east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Simmons.

This includes the following highways...
 US Highway 281 between mile markers 624 and 626.
 US Highway 59 between mile markers 728 and 732.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2825 9850 2844 9847 2843 9815 2821 9817
TIME...MOT...LOC 0006Z 280DEG 24KT 2834 9841

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TMT
Special weather statement, May 9, 6:41 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
741 PM CDT Tue May 9 2023

TXZ231-232-100115-
Live Oak TX-Bee TX-
741 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of central Live Oak and
west central Bee Counties through 815 PM CDT...

At 741 PM CDT, Doppler radar was tracking a strong thunderstorm over
Karon, or 8 miles east of Three Rivers, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mineral, Oakville, Normanna, Ray Point, Karon and Tuleta.

This includes the following highways...
 Interstate 37 between mile markers 64 and 65.
 US Highway 181 between mile markers 580 and 586.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2843 9811 2857 9809 2858 9775 2838 9780
TIME...MOT...LOC 0041Z 281DEG 16KT 2847 9804

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TMT

The radar

The Corpus Christi radar (KCRP), 89 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Live Oak

When
May 9, 6:53 PM CST to 6:58 PM CST
Where
Live Oak County, 5.48 mi SW of Live Oak Co Arpt to 5.82 mi SSW of Live Oak Co Arpt
Measured
1 in hail
Reported by
Public
Coordinates
28.280, -98.220

Public reported quarter sized hail to the west-southwest of George West. Radar indicated much larger hail occurred to the southwest of this report.

Hail, Live Oak

When
May 9, 7:55 PM CST to 7:58 PM CST
Where
Live Oak County, 1.4 mi WNW of Lagarto to 1.14 mi WNW of Lagarto
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
28.130, -97.970

Law enforcement reported pea to nickel sized hail occurred at the intersection of Farm to Market Roads 534 and 3162.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100408, 1100410.